Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

June 1, 2012Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2012, 9:47 PM CDT for Kingsbury County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2012, 9:47 PM CDT (02:47 UTC)
Expired
Jun 1, 2012, 10:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS53 KFSD 020247
SVRFSD
SDC077-020315-
/O.NEW.KFSD.SV.W.0135.120602T0247Z-120602T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WILLOW LAKE...OR 34 MILES WEST OF ESTELLINE...AND
  MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL KINGSBURY COUNTY...INCLUDING THE FOLLOWING 
  LOCATIONS...ERWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4441 9733 4441 9767 4455 9771 4455 9744
TIME...MOT...LOC 0247Z 339DEG 22KT 4458 9759
WIND...HAIL 60MPH 1.00IN

$$

CJ
2 follow-up statements
242 
WWUS53 KFSD 020301
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT FRI JUN 1 2012

SDC077-020315-
/O.CON.KFSD.SV.W.0135.000000T0000Z-120602T0315Z/
KINGSBURY SD-
1001 PM CDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KINGSBURY COUNTY UNTIL 1015 PM CDT...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF BRYANT...OR 33 MILES WEST OF
ESTELLINE...MOVING SOUTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4442 9765 4455 9765 4455 9744 4441 9733
TIME...MOT...LOC 0301Z 339DEG 22KT 4450 9755
WIND...HAIL 60MPH 1.00IN

$$

CJ
963 
WWUS53 KFSD 020314
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT FRI JUN 1 2012

SDC077-020325-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-120602T0315Z/
KINGSBURY SD-
1014 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KINGSBURY COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4442 9765 4455 9765 4455 9744 4441 9733
TIME...MOT...LOC 0315Z 339DEG 22KT 4442 9751

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:13 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 1, 9:13 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT FRI JUN 1 2012

.DISCUSSION.../ISSUED AT 335 PM CDT/

SOUTHEAST MOVING SHORT WAVE IS STILL COMING THROUGH. SHOWERS AHEAD
OF WAVE IN THE EASTERN PART OF THE FORECAST AREA CONTINUE TO
GRADUALLY WEAKEN. MEANWHILE...INSTABILITY AND HEATING RELATED
THUNDERSTORMS WEST OF AREA ARE PRIMED TO MOVE INTO THE AREA WEST OD
THE JAMES RIVER THIS AFTERNOON. AS THIS SCATTERED CONVECTION MOVES
EAST/SOUTHEAST THIS EVENING IT SHOULD WEAKEN WITH THE AIR MORE
STABLE TO THE EAST. AM KEEPING A CHANCE OF SHOWERS EAST MAINLY IN
THE EARLY PART OF THE EVENING INSTEAD OF THUNDERSTORMS. WITH THIS
SYSTEM CONTINUING TO MOVE EAST AND MERGING INTO EASTERN USA TROUGH
POSITION...HAVE LINGERED SHOWER MENTION FAR EAST TO ONLY A LITTLE
PAST 06Z/1 AM. SKIES SHOULD TEND TO CLEAR PRETTY WELL. WINDS WILL BE
FAIRLY LIGHT BUT AM BANKING ON THE DIGGING SHORT WAVE TO HELP FORCE
SURFACE RIDGING WEST OF AREA AND DEVELOPING THE NORTHWESTERLY LOW
LEVEL FLOW THE MODELS HAVE BEEN INDICATING. THIS WILL NOT SHOW UP
TOO MUCH AT THE SURFACE UNTIL LATER SATURDAY MORNING BUT IT SHOULD
HELP CREATE ENOUGH LOW LEVEL MIXING TO PUT THE CLAMPS ON SIGNIFICANT
FOG FORMATION SO WILL NOT MENTION.

THIS FLOW WILL GRADUALLY TRANSITION LATER SATURDAY INTO A WARMING
SOUTHERLY/SOUTHWESTERLY GRADIENT UNDER A PRETTY DRY REGIME. THE
START OF THE WARMING AND STRONG SURFACE HEATING WILL HELP BRING A
PRETTY NICE DAY SATURDAY WITH HIGHS IN THE MID 70S NORTHEAST TO THE
LOWER 80S SOUTHWEST. RH WILL BOTTOM OUT IN THE 35 TO 40 PERCENT
RANGE AND THE WINDS SHOULD BE HELD TO A TAME BREEZE IN THE CHANGING
FLOW.

ON SATURDAY NIGHT THE LOW LEVEL JET BEGINS TO KICK UP IN OUR WEST
LATER IN THE NIGHT WITH DECENT THETA E ADVECTION OVER THIS AREA AS A
MIDLEVEL SHORTWAVE DROPS OUT OF THE NORTHERN WESTERN HIGH PLAINS.
UPPER LEVEL SUPPORT WILL BE WEAK OVER OUR AREA HOWEVER...SO KEPT
WITH SOME SLIGHT POPS IN OUR NORTHWEST AFTER MIDNIGHT ALONG THE
EASTERN EDGE OF STRENGTHENING CAP/INSTABILITY AXIS AND LOW LEVEL JET
CONVERGENCE. IN THE STRENGTHENING LOW LEVEL SOUTHERLY FLOW...IT WILL
BE A MILDER NIGHT WITH LOWS AROUND 60 THROUGH THE JAMES RIVER VALLEY
TO MID 50S EAST.

FRONTAL BOUNDARY BEGINS TO PUSH INTO OUR WEST DURING THE DAY ON
SUNDAY...AND CANNOT RULE OUT SCATTERED THUNDERSTORMS IN OUR NORTH
AND EAST AS LOW LEVEL FORCING MOVES EASTWARD...WITH PRECIPITATION
LESS LIKELY TO THE SOUTH AND WEST WITH CAPPING ISSUES OVER THAT
AREA. STILL NOT MUCH IN THE WAY OF UPPER LEVEL FORCING WITH THE
SYSTEM...SO KEPT POPS IN THE LOW CHANCE RANGE NORTHEAST. DOES LOOK
LIKE ENOUGH INSTABILITY AND SHEAR TO WARRANT A POSSIBILITY OF A
COUPLE OF SEVERE STORMS OVER THAT AREA IN THE AFTERNOON.  THERMAL
PROFILES WILL BE WARM ON SUNDAY WITH PROGGED 925 MB TEMPS RANGING
FROM LOWER 20S C EAST TO NEAR 30 C SOUTHWEST...YIELDING HIGHS NEAR
90 WEST TO LOWER 80S EAST. ANY CONVECTION THAT DEVELOPS WILL END
SUNDAY EVENING WITH LOWS DROPPING INTO THE LOWER 60S.

SURFACE RIDGE SLIDES SOUTHWARD ACROSS THE EASTERN PORTIONS OF THE
REGION ON MONDAY. WITH THAT LOOKS TO BE DRY AND WITH SLIGHTLY COOLER
THERMAL PROFILES AND HIGHS IN THE LOWER TO MID 80S.

IN THE EXTENDED...TUESDAY THROUGH FRIDAY...OUR AREA WILL BE CAUGHT
IN A PATTERN OF UPPER LEVEL RIDGING WITH TROUGHING OVER THE WESTERN
AND EASTERN PORTIONS OF THE NATION. THIS PATTERN WILL KEPT OUR AREA
MAINLY DRY...THOUGH CANNOT RULE OUT SOME THUNDERSTORM ACTIVITY
TOWARD THE END OF NEXT WEEK...THOUGH MODEL AGREEMENT POOR ON
PLACEMENT AND TIMING OF ANY CONVECTION THAT MAY DEVELOP...SO KEPT
MOST OF THE EXTENDED DRY AS TECHNICALLY COULD KEEP SLIGHT POPS IN
MOST DAYS THROUGH THE PERIOD. TEMPERATURES A BIT TRICKY IN THE
EXTENDED...DEPENDENT ON THE STRENGTH OF AN EASTERN U.S. UPPER LEVEL
LOW WHICH MAY BACK COOLER AIR INTO OUR AREA DURING THE PERIOD. THIS
WOULD TREND DAYTIME TEMPERATURES IN THE 80S FOR TUESDAY AND
WEDNESDAY...THEN INTO THE 70S FOR THURSDAY AND FRIDAY. LOWS LOOK TO
BE UPPER 50S/LOWER 60S.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
CURRENTLY SEEING SCATTERED SHOWERS AND THUNDERSTORMS ENTERING OUR
NORTHERN CWA. EXPECT THESE TO CONTINUE TO WEAKEN AS THE SUN SETS.
BEST CHANCE OF SEEING A STORM WILL BE KHON THROUGH THE EVENING
HOURS. COULD SEE A BRIEF REDUCTION TO MVFR IN ONE OF THESE SHOWERS
OR STORMS WITH GUSTY WINDS. KFSD AND KSUX HAVE A SMALLER CHANCE OF
A SHOWER...BUT SHOULD REMAIN VFR. WINDS WILL BECOME LIGHT
TONIGHT...WITH CLEARING SKIES. MAY SEE SOME FOG DEVELOP AFTER
MIDNIGHT TOWARDS MORNING. CONFIDENCE IS TOO LOW TO INCLUDE IN THE
TAFS AT THIS TIME...AND THINK BEST CHANCE IS WHEREVER IT RAINS THIS
EVENING. WINDS WILL TURN TO THE NORTHWEST TOMORROW...GENERALLY
AROUND 10 KTS. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 1, 10:06 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT FRI JUN 01 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1006 AM CDT FRI JUN 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL ACCOMPANY SCATTERED TO NUMEROUS
SHOWERS TODAY OVER SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. NO
SEVERE STORMS ARE EXPECTED.

FLOODING...
A STRETCH OF THE LOWER BIG SIOUX RIVER INCLUDING THE AREA NEAR
AKRON IOWA WILL CONTINUE TO EXPERIENCE MINOR FLOODING...WITH THE
RIVER EXPECTED TO FALL BELOW FLOOD STAGE BY SATURDAY. MINOR
FLOODING OF THE LITTLE SIOUX RIVER FROM MILFORD TO NEAR LINN
GROVE IS EXPECTED TO END DURING THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE FOR THUNDERSTORMS WILL RETURN LATE SATURDAY NIGHT
INTO SUNDAY MORNING FROM SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. DEPENDING ON DEVELOPMENT...THERE WILL ALSO BE A CHANCE
FOR THUNDERSTORMS TO REINVIGORATE LATER SUNDAY AFTERNOON AND
SUNDAY EVENING...MAINLY SOUTHEAST OF A LINE FROM MARSHALL TO
PICKSTOWN. THE BEST CHANCE FOR THIS TO OCCUR WILL BE ACROSS
SOUTHWEST MINNESOTA... WHERE AN ISOLATED STORM MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.